Hail, Garfield
- When
- August 16, 6:17 PM CST
- Where
- Garfield County, Waukomis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.280, -97.900
A cold front moved into northwest Oklahoma during the morning and early afternoon hours before becoming stationary. Thunderstorms developed over mainly northern Oklahoma early in the evening, as a weaker cap and more favorable wind shear were located.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved into northwest Oklahoma during the morning and early afternoon hours before becoming stationary. Thunderstorms developed over mainly northern Oklahoma early in the evening, as a weaker cap and more favorable wind shear were located. Farther west, a stronger cap mitigated the chances for development. The activity remained over mainly north central Oklahoma through mid evening, with movement northeast into Kansas. Besides large hail and strong winds, heavy rainfall was also a threat, as places in Garfield county reporting water over several roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:08 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 608 PM CDT SUN AUG 16 2009 .AVIATION... 00Z TAFS... SFC FRONT FORECAST TO REMAIN STALLED JUST S OF KGAG/KWWR THIS EVENING THEN LIFT BACK N INTO OK PANHANDLE/SW KS LATER TONIGHT PER 18Z NAM. CONVECTION LIKELY TO INITIATE BY AROUND 02Z NCENTRAL OK... NEAR OR JUST W OF KPNC... AND BACKBUILD TOWARD KCSM AREA BY 03-04Z. STATUS QUO FOR REST OF OUR TAFS WITH OCCASIONAL 8-15K SCT AND S WINDS CONTINUING. && .PREV DISCUSSION... /ISSUED 236 PM CDT SUN AUG 16 2009/ DISCUSSION... THE COLD FRONT IN NW OK WAS BECOMING NEARLY STATIONARY THIS AFTERNOON. GIVEN THE MODERATE NELY SURFACE WINDS CONTINUING BEHIND THE FRONT IN THE AREA... BELIEVE THE NAM IS A LITTLE QUICK IN VEERING THE WINDS BACK TO THE SE IN NW OK LATE THIS AFTERNOON AND EVENING. WILL GO MORE WITH THE SLOWER RUC SOLUTION THROUGH THE EVENING. MEANWHILE... SCATTERED SHWRS/TSTMS STILL APPEAR POSSIBLE OVER MAINLY NORTHERN OK LATE THIS AFTERNOON AND TONIGHT. WILL GO WITH THE HIGHEST POPS OVER NORTH CENTRAL OKLAHOMA... AS LAPS SOUNDINGS INDICATE WARMER MID LEVEL TEMPERATURES... AND THUS A STRONGER CAP... OVER NORTHWEST OKLAHOMA. RECENT RUNS OF LOCAL WRF MODEL HAS SHOWN CONSISTENCY WITH THIS SOLUTION. ELSEWHERE... CANNOT RULE OUT AN ISOLATED STORM OR TWO THROUGH THIS EVENING... ALTHOUGH SOMEWHAT MORE FAVORED AREAS MAY BE IN SW OK AND WESTERN PART OF N-TX WHERE AN ALTO-CU FIELD HAS BEEN THICKENING SOMEWHAT... AND ALSO OVER SOUTH CENTRAL OKLAHOMA... WHERE LAPS SOUNDINGS INDICATE NOT MUCH OF A CAP REMAINS. IT APPEARS THE COLD FRONT WILL REMAIN NEARBY DURING THE NEXT FEW DAYS... PROBABLY NEAR OR A LITTLE NORTH OF THE OK/KS BORDER. THIS SHOULD PROVIDE A FOCUS FOR ADDITIONAL STORM DEVELOPMENT NEAR THE FRONT... AND POSSIBLY BEHIND THE FRONT... IN THE UPSLOPE FLOW OVER THE HIGH PLAINS OF SOUTHERN CO... RESULTING IN A SERIES OF MCSS THAT MAY ALSO AFFECT PARTS OF NORTHERN OKLAHOMA. THE EFFECTIVE BOUNDARY COULD OCCASIONALLY MAKE A SOUTHWARD PUSH INTO OKLAHOMA... BEING REINFORCED BY OUTFLOW FROM ANY POTENTIAL CONVECTIVE SYSTEMS. A MORE SIGNIFICANT FRONT IS FORECAST TO MOVE ACROSS THE AREA ON THURSDAY AS A STRONG UPPER WAVE DROPS SOUTHEAST OUT OF CANADA AND INTO THE UPPER MIDWEST. ALONG WITH SOMEWHAT COOLER TEMPERATURES... THIS SYSTEM SHOULD ALSO BRING A CHANCE OF RAIN TO THE SOUTHERN HALF OF THE CWA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 96 73 96 / 20 20 30 30 HOBART OK 77 100 75 98 / 20 10 20 20 WICHITA FALLS TX 77 103 76 100 / 20 10 0 10 GAGE OK 69 93 68 90 / 30 30 50 30 PONCA CITY OK 72 92 71 90 / 40 40 50 40 DURANT OK 74 96 73 95 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/24/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT SUN AUG 16 2009
OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM ELK CITY... TO EL
RENO... TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM
THROUGH EARLY MONDAY MORNING.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH. HEAVY
RAIN WILL ALSO BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTHERN AND
WEST CENTRAL OKLAHOMA EARLY THIS AFTERNOON... THEN BEGIN TO RETREAT
BACK NORTH THIS EVENING AND OVERNIGHT. MODERATE INSTABILITY AND
SUPPORTIVE WIND FIELDS ALOFT WILL RESULT IN A SLIGHT RISK OF SEVERE
STORMS... MAINLY FROM LATE AFTERNOON INTO THE EVENING. THE MAIN
CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.
ISOLATED TO WIDELY SCATTERED STORMS MAY ALSO DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN
NORTH TEXAS. THIS ACTIVITY IS EXPECTED TO DIMINISH EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. LATER TONIGHT... THE
STORMS NEAR OR BEHIND THE FRONT MAY ORGANIZE INTO A LARGE STORM
CLUSTER OVER NORTHERN OKLAHOMA. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL... STRONG WINDS... AND ALSO HEAVY RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF NORTHERN
OKLAHOMA... MAINTAINING THE RISK OF THUNDERSTORMS THROUGH WEDNESDAY
MORNING. STORM CLUSTERS WILL AGAIN BE POSSIBLE EACH NIGHT THROUGH
EARLY WEDNESDAY MORNING... AND A SLIGHT RISK OF SEVERE STORMS WILL
CONTINUE OVER FAR NORTHERN OKLAHOMA BOTH NIGHTS. THERE WILL BE A
CHANCE OF STORMS OVER ALL OF OKLAHOMA AND NORTH TEXAS ON THURSDAY AS
A STRONGER COLD FRONT PASSES THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 633 PM CDT SUN AUG 16 2009 OKZ007-008-012-013-162345- GARFIELD OK-NOBLE OK-KAY OK-GRANT OK- 633 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND NOBLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTH OF BLACKWELL LAKE TO 5 MILES NORTHWEST OF GARBER AT 632 PM CDT. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD...GRANT...KAY AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3699 9713 3619 9760 3617 9790 3699 9744
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 649 PM CDT SUN AUG 16 2009 OKZ008-170015- KAY OK- 649 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BLACKWELL LAKE AT 650 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LAT...LON 3700 9709 3677 9741 3689 9746 3700 9743
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT SUN AUG 16 2009
OKZ007-170015-
GRANT OK-
659 PM CDT SUN AUG 16 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER LAMONT AT 700 PM CDT...MOVING
NORTHEAST AT 20 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LAT...LON 3692 9746 3659 9746 3660 9763 3660 9764
3671 9766 3693 9747SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 710 PM CDT SUN AUG 16 2009 OKZ012-170030- GARFIELD OK- 710 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY. STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTHWEST OF FAIRMONT AND 3 MILES SOUTHWEST OF WAUKOMIS AT 710 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3621 9777 3624 9799 3647 9776 3640 9746
The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The winds were also estimated at 60 to 70 mph.
Several tree limbs and power lines were downed, and several structures reported minor roof damage. Monetary damage estimates were not available.
Several power lines from Carrier to Kremlin were downed by the strong winds. Monetary damages were estimated.
No damage was reported with the wind gust.
Portions of Highway 45 and 81, as well as numerous county roads north and west of Enid, were closed due to high water. Some of the roads remained through the morning hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192091, 192092, 192093, 192094, 192095, 192096, 192097, 192098, 192101, 192099, 192100.